| Model Number |
48007010R |
| Medical Device Problem Codes |
Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/02/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, the balloon of a 7mm x 10cm 135cm saber.035 percutaneous transluminal angioplasty (pta) balloon catheter popped due to severe calcification of the mid to distal superficial femoral artery (sfa).Negative pressure was then applied to the device with an indeflator syringe and blood filled the syringe confirming the rupture.After applying negative pressure, the device was retracted through an 8f cordis catheter sheath introducer (csi).When the balloon was removed, it was noticed that the actual balloon coating was missing from the balloon catheter.Multiple attempts were then made to snare the remaining balloon segment and remove it from the patient but were unsuccessful.As a result, a 7mm x 150mm smart self-expanding stent (ses) and an 8mm x 40mm smart control ses were used to successfully hold the balloon segment in place within the patient's superficial femoral artery (sfa).The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.The balloon was prepped with a 50/50 contrast and saline mixture.The lesion was also tortuous in addition to the severe calcification.There was concern that the balloon was sheared off the balloon catheter when retracted into the 8f unknown cordis csi.The device will be returned for evaluation.
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of a 7mm x 10cm 135cm saber.035 percutaneous transluminal angioplasty (pta) balloon catheter popped due to severe calcification of the mid to distal superficial femoral artery (sfa).The lesion was also tortuous in addition to the severe calcification.Negative pressure was then applied to the device with an indeflator syringe and blood filled the syringe confirming the rupture.After applying negative pressure, the device was retracted through an 8f cordis catheter sheath introducer (csi).When the balloon was removed, it was noticed that the actual balloon coating was missing from the balloon catheter.The physician was unable to see the sheared portion of balloon under fluoroscopy and there was concern that the balloon was sheared off the balloon catheter when retracted into the 8f unknown cordis csi.Therefore, it was decided to intentionally cut the 8f csi into multiple pieces to see if the separated balloon segment was within the 8f csi.The separated balloon portion was eventually observed inside of the patient.Multiple attempts were then made to snare the remaining balloon segment and remove it from the patient but were unsuccessful.As a result, a 7mm x 150mm smart self-expanding stent (ses) and an 8mm x 40mm smart control ses were used to successfully hold the balloon segment in place within the patient's superficial femoral artery (sfa).The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.The balloon was prepped with a 50/50 contrast and saline mixture.There was no resistance/friction mentioned by the physician in relation to the use of the unknown brite tip csi.The device will be returned for evaluation.The device was returned for analysis.One non-sterile saber035 7mm10cm 135 was received inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.During the visual inspection, the balloon was found burst, a small portion of the component remained attached to the unit, the bigger portion was not returned for evaluation.No other anomalies were noted during visual analysis.Functional analysis could not be performed due the condition of the unit received.Sem analysis was performed, results showed that the burst area of the balloon of the unit presented evidence of elongations.The elongations found on the material of the unit are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the balloon was induced to a tensile force that exceeded the material yield strength (higher rbp or mechanical/sharp object stress) prior to the separation.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82246129 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst and balloon- separated - in-patient¿ were confirmed during device analysis.However, the exact cause of the reported events cannot be determined.Elongations were noted on the balloon material indicating the balloon ruptured and separated likely due to calcified spicules on the lesion.The vessel was described as having severe calcification of the mid to distal superficial femoral artery (sfa) and the lesion was noted to be tortuous in nature.The balloon was induced to a tensile force that exceeded the material yield strength after rupture.Based on the descriptive event information provided it is likely vessel/lesion characteristics and handling of the devices together may have contributed to the reported events by the customer as evidenced by device analysis.The reported event by the customer as ¿balloon ¿ withdrawal difficulty¿ and adverse event of ¿device interaction¿ were not confirmed due to the nature of the complaints.Additionally, the cannula sheath was received separated/cut in 4 different pieces and functional and dimensional analyses could not be performed due to the condition of the returned device.According to the safety information of the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.If resistance is met during manipulation, determine the cause of the resistance before proceeding.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.According to the precautions in the instructions for use, ¿if increased resistance is felt upon insertion of the csi, investigate the cause before continuing.If the cause of the resistance cannot be determined and corrected, discontinue the procedure and withdraw the csi.Introduce the selected catheter into the csi using one of the following methods: straighten the catheter tip by hand.Insert a guidewire into the catheter until the tip is straight.Note: hold the sheath in place when inserting, positioning, or removing the catheter.The suture collar may be used as a temporary suture site.¿ without a lot number to conduct a phr review, it is not possible to determine if the reported failure could be related to the manufacturing process.Therefore, no corrective or preventive actions will be taken at this time.
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82246129 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, the balloon of a 7mm x 10cm 135cm saber.035 percutaneous transluminal angioplasty (pta) balloon catheter popped due to severe calcification of the mid to distal superficial femoral artery (sfa).Negative pressure was then applied to the device with an indeflator syringe and blood filled the syringe confirming the rupture.After applying negative pressure, the device was retracted through an 8f cordis catheter sheath introducer (csi).When the balloon was removed, it was noticed that the actual balloon coating was missing from the balloon catheter.The physician was unable to see the sheared portion of balloon under fluoroscopy and there was concern that the balloon was sheared off the balloon catheter when retracted into the 8f unknown cordis csi.Therefore, it was decided to intentionally cut the 8f csi into multiple pieces to see if the separated balloon segment was within the 8f csi.The separated balloon portion was eventually observed inside of the patient.Multiple attempts were then made to snare the remaining balloon segment and remove it from the patient but were unsuccessful.As a result, a 7mm x 150mm smart self-expanding stent (ses) and an 8mm x 40mm smart control ses were used to successfully hold the balloon segment in place within the patient's superficial femoral artery (sfa).The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.The balloon was prepped with a 50/50 contrast and saline mixture.The lesion was also tortuous in addition to the severe calcification.There was no resistance/friction mentioned by the physician in relation to the use of the unknown brite tip csi.The device will be returned for evaluation.
Additional Manufacturer Narrative
This device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.H3 other text : this device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.